North Dakota, 2020

Hail and Damaging Wind in North Dakota, July 5, 2020

July 5, 2020 · NWS FGF · 2 events in 2 counties and zones

Several storms produced large hail over southeast North Dakota during the late afternoon/early evening of July 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several storms produced large hail over southeast North Dakota during the late afternoon/early evening of July 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 5, 2:25 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 5, 2:25 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
325 PM CDT Sun Jul 5 2020

.SHORT TERM...(This evening through Monday night)
Issued at 324 CDT Sun Jul 5 2020

Convection timing and strength continues to be the main headaches
for the period.

West to southwest flow aloft continues with several weak
shortwaves moving through. Very moist, unstable air continues with
over 2000 J/kg of ML CAPE and some 3500 J/kg in the northern RRV.
There is not much cap anymore, and many updrafts have been going
up, mainly nearest the northern and southern CWA borders. While
the low level lapse rates have been high, mid level lapse rates
are not as impressive and deep layer bulk shear is around 30 kts
max. Can't rule out some storms pulsing up and producing some hail
early on, but think the better severe chances will be later
tonight as deep layer bulk shear improves as another shortwave
moves in and a trough axis/frontal boundary pushes into the CWA.
CAMs are still not very reliable, but do have some convection this
morning and then many have another round later tonight. Wind
threat and heavy rain will be the main impacts from the second
round. At this point it seems the heaviest rain will be in the
southwestern CWA, where it has been fairly dry in comparison to
the north so will leave out any watch.

Tomorrow, the weak surface boundary pushes south and very weak
high pressure builds into the CWA. Temps and dew points will be a
bit less so the muggy conditions will not be as oppressive.
Instability will be a bit less, but still around 1500 J/kg and
shear will be around 40 kts in the southern CWA, so west central
MN could see some more isolated severe storms. The high pressure
will keep best thunderstorm chances mostly to the south and west
of the CWA into Monday night, but much can happen in the
environment.

.LONG TERM...(Tuesday through Sunday)
Issued at 324 PM CDT Sun Jul 5 2020

The Tuesday through Sunday period brings slightly cooler
temperatures and a continued active synoptic pattern. Chances for
showers and thunderstorms are in the forecast for Tuesday and
Wednesday, with quiet weather expected Thursday and much of Friday.
Heading into Friday evening, thunderstorms return to the forecast in
association with an upper trough.

Tuesday and Wednesday are expected to be active, with H5 southwest
flow and a rather strong H7 jet axis. The right entrance will
coincide with remnant instability heading into Tuesday afternoon and
especially the overnight hours. Ensemble agreement is good, with
deterministic models lagging slightly temporally. Overall, there
will be a moderate to high chance for thunderstorms overnight into
Wednesday morning. Heading into Wednesday, deterministic guidance is
in line with several ensemble suite members in bringing MLCAPE into
the 2500 to 3500 J/Kg range. With bulk shear approaching the 30 to
40 knot range, we should see at least a chance for isolated to
scattered strong to severe storms late Tuesday evening through late
Wednesday evening.

Quiet weather is expected for Thursday, with a ridge building to the
west and zonal H5 flow. This pattern is set to continue into Friday,
with further ridge building to the west and southwest. Upper flow
will gradually turn northwesterly as a result, with several weak
shortwaves then forming and pushing rapidly across the area. As
such, thunderstorm chances return to the forecast Friday afternoon
and evening, with additional chances on Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1247 PM CDT Sun Jul 5 2020

VFR conditions now and throughout the period with mostly cumulus
over 4000 ft and some cirrus that will become more widespread as
anvils grow. Thunderstorms will continue to develop this afternoon
and evening, impacting most of the TAF sites although specifics
are difficult to nail down at this point so will keep VCTS.
Thunderstorm activity should taper off by late evening at most
sites but may linger over KFAR area a bit longer. Winds will shift
around from the southwest to northwest but will stay below 10 kts
and some locations will remain pretty light and variable.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JR
LONG TERM...Lynch
AVIATION...JR
Hazardous weather outlook, Jul 5, 2:52 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
352 PM CDT Sun Jul 5 2020

MNZ001>009-013>016-022-023-027>031-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-062100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Mahnomen-South Clearwater-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
352 PM CDT Sun Jul 5 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, some strong to severe thunderstorms are
possible this evening and again during the overnight. Early storms
may produce hail up to 1.5 inches, with winds of 60 mph and heavy
rain the greater threats later tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A brief lull in thunderstorm activity is expected midday on
Monday. Then there is a chance for thunderstorms every day from
late Monday through Saturday. Isolated severe storms are possible
late Monday and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ017-024-032-040-062100-
South Beltrami-Hubbard-Wadena-Grant-
352 PM CDT Sun Jul 5 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this evening. Frequent
lightning, small hail, and downpours of heavy rain will be the
main threats from the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A brief lull in thunderstorm activity is expected midday on
Monday. Then there is a chance for thunderstorms every day from
late Monday through Saturday. Isolated severe storms are possible
late Monday and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 5, 10:43 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1143 AM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 SSE SHELDON           46.53N 97.46W
07/04/2020  M1.50 INCH       RANSOM             ND   PUBLIC

            TIME ESTIMATED BY RADAR.

&&
Special weather statement, Jul 5, 1:01 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
201 PM CDT Sun Jul 5 2020

MNZ006-051945-
Lake Of The Woods MN-
201 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE OF THE WOODS
COUNTY UNTIL 245 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carp, or 49 miles east of Roseau, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Baudette, Clementson, Graceton, Carp, Pitt and Wheelers Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4844 9477 4869 9499 4890 9469 4888 9468
      4883 9471 4878 9469 4874 9464 4872 9459
      4872 9456 4870 9454 4869 9444 4870 9443
      4852 9443
TIME...MOT...LOC 1901Z 237DEG 20KT 4856 9475

Lynch
Special weather statement, Jul 5, 2:45 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
345 PM CDT Sun Jul 5 2020

NDZ053-052145-
Richland ND-
345 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RICHLAND COUNTY UNTIL
445 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stiles, or 30 miles southwest of Wahpeton, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Stiles around 355 PM CDT.
  Hankinson around 415 PM CDT.
  Sonora and Lamars around 435 PM CDT.
  Fairmount and Blackmer around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4611 9726 4621 9659 4618 9659 4618 9658
      4617 9658 4616 9657 4615 9658 4610 9655
      4606 9656 4603 9658 4594 9656 4593 9720
TIME...MOT...LOC 2044Z 258DEG 18KT 4598 9708

Lynch
Special weather statement, Jul 5, 2:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
359 PM CDT Sun Jul 5 2020

NDZ052-052200-
Sargent ND-
359 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SARGENT COUNTY UNTIL 500
PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Straubville, or 56 miles south of Valley City, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gwinner, Milnor, Forman, Rutland, Cogswell, Stirum and Cayuga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4619 9801 4628 9757 4628 9745 4604 9737
      4599 9801
TIME...MOT...LOC 2059Z 258DEG 18KT 4610 9798

Lynch

The radar

The Aberdeen radar (KABR), 84 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sargent

When
July 5, 3:10 PM CST
Where
Sargent County, 2.49 mi WNW of Nicholson
Measured
1 in hail
Reported by
Public
Coordinates
46.130, -97.920

In addition to the hail, 3 inches of rain was reported.

Thunderstorm Wind, Richland

When
July 5, 4:15 PM CST
Where
Richland County, 11.38 mi WNW of Colfax Kuruc Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.470, -97.150

Large branches were blown down across a township road. In addition, 3 inches of rain was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891780, 891781.